Understanding Serotonin Syndrome

320px-Doctor_takes_blood_pressure bill branson nci.jpg

Increasing serotonin levels in the brain is one of the most-used means of treating depression. However, an overdose of serotonin can result in serotonin syndrome, which can be potentially life-threatening. If you are taking an SSRI, SNRI, or an MAOI, you should become familiar with the causes and symptoms of serotonin syndrome.

Those who regularly take prescription serotonin are at most risk for serotonin syndrome (or serotonin toxicity, as it is also called.) They are not, however, the only people to be at risk.

What Can Cause Serotonin Syndrome

Serotonin is a brain chemical that helps to regulate mood and behavior. Low levels of serotonin have been connected to depression and other mood disorders.

In the 1950s, MAOIs were prescribed to treat major depressive disorder. This is when serotonin syndrome was first noted in medical literature. More recently, SSRIs and SNRIs have been the go-to treatments for depression.

All of these drugs have an increase in serotonin to a therapeutic level as their goal. Once the drug has reached that level, symptoms of depression begin to improve.

Prescribers are well-schooled in avoiding overdose of these classes of drugs. Even where a second drug might be added to a treatment regimen, a skilled practitioner is not going to cause an overdose to occur.

The danger of serotonin syndrome comes from several areas. First, a patient taking more medicine than prescribed could cause serotonin toxicity. If a medical professional is unaware that a patient is already taking an SSRI or SNRI, they could inadvertently cause an overdose by prescribing an additional medicine.

Another risk factor is the use of over-the-counter or prescribed drugs that are not commonly recognized as affecting serotonin levels. Examples of this would be consuming the cough medicine additive dextromethorphan, or taking meperidine (Demerol) for pain.

Finally, interactions with certain illegal drugs, like ecstasy, can result in serotonin toxicity.

Symptoms of Serotonin Syndrome

It can be hard to recognize the onset of serotonin syndrome, because many of the symptoms can be mistaken for something else. Nausea and vomiting, high fever, sweating and shivering can all be indicators of other conditions.

Tremors, overactive reflexes, clumsiness, muscle spasms and changes in mental condition, accompanied by a very high fever, are indicators that the toxicity is high, and emergency treatment should be sought. Failure to treat at this point could lead to muscle breakdown and the patient may go into shock.

Treatment includes hospitalization, immediate cessation of any drugs impacting serotonin production and sometimes administration of a drug called cyproheptadine, which blocks serotonin production. Supportive therapy is given to lower fever, rehydrate and provide breathing support in the most serious cases.

Early Recognition leads to Improved Outcomes

In 2013, a review of the frequency of serotonin syndrome was published in the journal AACN Advanced Critical Care. It noted 26,733 cases in 2002, with 7,349 moderate or severe cases and 93 deaths. With improved recognition of the disorder, 2004 had 48,204 cases, but only 8,187 moderate or severe and 103 deaths.

Make certain all of your doctors know all of the drugs you are taking. Keep a list in your wallet, and update it regularly, so that you can always give a physician the most accurate information.

Sources: Mayo Clinic and Everyday Health

 
disclaimer

The information provided on the PsyWeb.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her health professional. This information is solely for informational and educational purposes. The publication of this information does not constitute the practice of medicine, and this information does not replace the advice of your physician or other health care provider. Neither the owners or employees of PsyWeb.com nor the author(s) of site content take responsibility for any possible consequences from any treatment, procedure, exercise, dietary modification, action or application of medication which results from reading this site. Always speak with your primary health care provider before engaging in any form of self treatment. Please see our Legal Statement for further information.

PsyWeb Poll

Are you currently taking or have you ever been prescribed anti-depressants?
Yes
50%
No
50%
Total votes: 3979